Wednesday, March 11, 2009

One down, one more to go

As of right now, I've been off Seroquel for over a week. And I feel pretty good overall. I've noticed a significant increase in my energy level, a decrease in my appetite, and and decrease in the hours I spend asleep (I was sleeping 9-10 hours a night). I have a harder time getting asleep these days, so I may talk to the doc about getting a "better" sleep aid, if things continue. However, given what is coming up next in my drug situation, I may not need that sleep aid. Read on...

At my doctor appointment last week, my doctor also said I should get off of Lexapro, a commonly prescribed anti-depressant I first started taking in the fall of 2007, when I was in the hospital. This would leave me taking only lithium to treat the bipolar disorder (I would still be taking Restoril-- a benzodiazepine-- as a sleep aid, and testosterone and levothyroxin for my hormonal/thyroid problems).

At first I was nervous about getting off the Lexapro, but since the Seroquel withdrawal went better (and quicker!) than I anticipated, I've decided to start phasing out the Lexapro tomorrow. Our original plan was to go off of it beginning March 20, but I am feeling confident. We had been planning on going off the Seroquel and Lexipro for awhile now, and since things are going so well I decided that there's no better time than the present to take the next step.

Plus, I am a bit concerned that I may go a bit manic the longer I stay on Lexapro. Seroquel tends to sedate, while Lexapro is an anti-depressant (a stimulant), and lithium takes away the peaks and valleys. Since I'm not on the Seroquel any longer, I'm afraid that the Lexapro may "overstimulate" me, and lead me into a manic state, since the Seroquel isn't there to balance it. Also, the drugs I'm taking for my thyroid condition also have a stimulating effect, and may make me go manic. I'm sleeping less, which is oftentimes a symptom of mania. However, I do have a plan in place, and am monitoring the situation very closely to make sure that I don't have a manic episode.

Withdrawing from SSRIs/SNRIs anit-depressants is a real pain in the ass. I've gone of several of them in the past (Paxil, Wellbutrin, Effexor, Cymbalta, Zoloft come immediately to mind) and they can cause a lot of very scary physical and mental reactions. When I went off Paxil the first time, I had a full-blown panic attack that almost landed me in the emergency room. Thankfully, I've got some experience at this, and I'm prepared for the sweats, nausea, brain shivers, and body aches. I've done this before, and I've come through eventually. I'll get through this one, too.

I haven't had a major episode of depression or mania since I got out of the hospital in October 2007-- the longest I've gone in years. I've never felt as good as I do now, and things continue to get better.

Kicking Seroquel

EDITORS NOTE: This is a cross-post from my Facebook wall. I thought it was relevant to this blog, so I'm sharing it out here for those who don't have me friended in FBLand. Enjoy!

From Wikipedia:
Quetiapine (pronounced /kwəˈtɑɪəpiːn/, kwe-TYE-a-peen), marketed by AstraZeneca as Seroquel and by Orion Pharma as Ketipinor, is an atypical antipsychotic used in the management of schizophrenia and bipolar I disorder, and used off-label for a variety of other purposes, including insomnia and anxiety disorders.

http://en.wikipedia.org/wiki/Quetiapine

========

I've been taking Seroquel regularly since October of 2007, when I was hospitalized for an acute bipolar episode (my second in three months). It was prescribed to help control my anxiety and to help control some of the symptoms of my episode. I started off taking 75mg in the hospital, and have gradually decreased that dosage to 25mg, which I take now every night at bedtime.

Seroquel's most noted side effect is sedation-- on which I am all too familiar with, as most drugs prescribed to treat bipolar disorder tend to have sedative effects. Right now, I am also taking very high doses of lithium, another drug used to treat bipolar disorder and one that also has a very sedating effect.

Right now, I feel as if I'm swimming through mud. I feel lethargic and half awake all the time, even though I get plenty of sleep (sometimes 10 hours a night).

My doc has recommended that I come off the Seroquel for the past six months. I even tried once before last fall, to no avail. At the dose I'm taking, I'm not getting much of the beneficial effect, but I'm getting plenty of the side effects (heavy sedation, weight gain, persistent appetite, etc.).

With spring coming and a recent increase in my lithium dose (and the crappy way I've been feeling the past several days), I've decided it's time to kick the Seroquel. I am currently taking seven medications to treat this disease (including the side effects from the medications), and I'd like to reduce that number.

The drug withdrawal side effects will be (and have been) pretty crappy, but I'll get through them after a few days. For now, I'll just expect the headaches, the nausea, and the bouts of insomnia. It's nothing I can't handle and nothing I haven't gone through before.

According to my last count, I've taken fourteen different brain drugs over the past fifteen years. This one will soon be another memory, too.